Kansas, 2007

Heavy Rain in Kansas, March 24, 2007

March 24, 2007 · NWS DDC · 2 events in 1 county or zone

Heavy rain fell from severe storms starting late on March 23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain fell from severe storms starting late on March 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 24, 2:51 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 24, 2:51 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SAT MAR 24 2007

.DISCUSSION...

DAYS 1-2...

THE 00Z UA CHARTS SHOWED AN UPPER LOW SOUTH OF TUSCON WITH SW MID TO
HIGH LEVEL FLOW ACROSS THE PLAINS. THE JET STREAK WAS ON THE FRONT
SIDE OF THE SYSTEM SO THIS SYSTEM WILL EJECT RAPIDLY NNE UP THE HIGH
PLAINS TODAY. THE SFC-700MB COLD FRONT WILL MOVE ACROSS KANSAS THIS
EVENING. THIS FRONT WILL BE WEAKENING AS IT CROSSES KANSAS AS
DOWNSLOPE FLOW WILL ACT TO DESTROY THE LOW LEVEL THERMAL GRADIENT.

BY 18Z TODAY THE SFC LOW WILL BE NEAR BOISE CITY OK. NORTHEAST OF
THE LOW, SE FLOW LEVEL FLOW WILL POOL MOISTURE IN OUR FAR WESTERN
COUNTIES ALL THE WAY BACK TO THE CO BORDER. MEANWHILE, THE 500MB
COLD POOL WILL APPROACH FROM THE WEST. THIS WILL LEAD TO RAPID
DESTABILIZATION WITH SFC BASED CAPES 1500 TO 2000 J/KG IN THE FAR
WEST. LCL HEIGHTS WILL BE RATHER LOW WITH T/TD VALUES AROUND
65/58F. WITH 70+ KT 500MB WINDS FROM THE SW AND SSE LOW LEVEL
FLOW, THE SHEAR WILL BE SUFFICIENT FOR SUPERCELL STORMS. SO THERE
APPEARS TO BE A TORNADO CONCERN ALONG A JOHNSON CITY TO SYRACUSE
TO DIGHTON CORRIDOR FROM 18 TO 00Z. STORMS FURTHER EAST WILL BE
MORE ISOLATED, BUT ANY STORMS THAT DEVELOP THERE COULD ALSO BE
SEVERE. STORM MOTION WILL BE 40 TO 50 MPH TO THE NE. HOWEVER,
THERE IS SOME CONCERN AS TO WHETHER THE NAM IS OVERESTIMATING SFC
BASED CAPE IN OUR WEST TODAY GIVEN THE CURRENT LOW LEVELS THAT
HAVE BEEN WORKED OVER BY CONVECTION.

I HAVE DECIDED TO ISSUE A WIND ADVISORY TODAY FOR THE FAR SW CORNER
FOR THIS AFTERNOON. 40KT 700MB WINDS MAY MIX TO THE SFC BEHIND THE
PACIFIC COLD FRONT. WE WILL KEEP THE FLOOD WATCH GOING THROUGH
THIS MORNING SINCE RAIN IS ONGOING.

AS THE UPPER SYSTEM PULLS AWAY FROM SW KS TONIGHT...STORM CHANCES WILL
END FROM SW TO NE IN THE EVENING. SUNDAY SHOULD BE DRY AND WARM.

FINCH

DAYS 3-7...

NOT MUCH TO CHANGE IN THE EXISTING EXTENDED.  WITH ONGOING RADAR
KEEPING US BUSY...HAVE OPTED TO LET THE GOING EXTENDED TO REMAIN AS
IS.  WILL CHECK GRIDS FOR ISC CONSISTENCY.

&&

.AVIATION...

THUNDERSTORMS WILL BE IN DDC AND HYS VCNTY THROUGH 14Z...WITH RAIN
SHOWERS ENDING IN THE GCK BY 12Z.  CIGS WILL BE IN THE MVFR CATEGORY
NEAR AND AROUND THUNDERSTORMS.  AFTER 18Z OR SO...EXPECT VFR
CONDITIONS...BUT WITH WINDY SOUTH WINDS AT 20G30KT IN THE GCK AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  48  78  52 /  60  20   0   0
GCK  69  46  75  49 /  30   0   0   0
EHA  68  46  75  49 /  30   0   0   0
LBL  68  47  76  50 /  40   0   0   0
HYS  71  48  76  50 /  80  20   0   0
P28  73  55  82  57 /  80  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ043-061>063-074-075.

&&

FN24/12
Hazardous weather outlook, Mar 24, 4:10 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT SAT MAR 24 2007

KSZ030-031-043>046-061>066-074>081-084>090-251015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT SAT MAR 24 2007 /410 AM MDT SAT MAR 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT TODAY.
STORMS WILL DEVELOP BETWEEN 1 PM AND 3 PM TO THE WEST OF A LINE
FROM RICHFIELD TO GARDEN CITY TO SCOTT CITY. ISOLATED STORMS MAY
ALSO DEVELOP FURTHER EAST AFTER 4 PM. LARGE HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS. TORNADOES ARE ALSO POSSIBLE...WITH THE
BEST CHANCE TO THE WEST OF A LINE FROM ULYSSES TO SCOTT CITY
DURING THE EARLY AND MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED AFTER 1 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Seward

When
March 24, 7:00 AM CST
Where
Seward County, 3.83 mi SSE of Hayne
Reported by
Public
Coordinates
37.049, -100.773

Rain fell from late Friday afternoon through the overnight hours with 4.50 inches recorded.

Heavy Rain, Seward

When
March 24, 7:00 AM CST
Where
Seward County, 3.5 mi SSE of Hayne
Reported by
Public
Coordinates
37.053, -100.776

Rainfall of 3.20 inches fell from late Friday afternoon through the overnight hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23842, 23844.